Menu
Jump to content

What's with the ads?

Archived

This topic is now archived and is closed to further replies.

Melissa in Australia

can we talk about intravenous antibiotics straight into the heart

Recommended Posts

has anyone here had experience with intravenous antibiotics straight into the heart before?

 

MY mother has something wrong. the first Doctor thought she had a leg infection (near ankle) and gave her antibiotics. her leg then started swelling and developed red streaks that started traveling. She then went to another Dr. who thought that she had a blood clot in her leg, and ran lots of tests and noticed that her blood oxygen level was only 40% of what it should be. so sent her straight to have ultrasounds etc as she suspected that part of the clot had broken off and was lodged in the lung. Ultrasound showed no clots (this was yesterday). Today my mother had further leg swelling, and the red streaks had traveled past her knee. My mother also had a red rash over her whole body. The Dr admitted my mother to hospital, told her that the leg infection was sever, the antibiotics were not working. the Dr put a tube in the artery in my mother's arm all the way to her heart and is administering the antibiotics straight into the heart. She will be in hospital having this treatment at least until Monday. the red rash apparently is a fungal growth that apparently shows that my mother's immune system has practically shut down. The Dr is also continuing to treat my mother for a suspected blood clot and has told my mother that she feels that there is something else wrong with my mother that they haven't identified yet. she is awaiting results from many tests.

 

 So my question is: Does anyone have experience of having or knowing someone who has had intravenous antibiotics straight into the heart before? I have never heard of it being done before.

 

 

Share this post


Link to post
Share on other sites

I'm sorry...how scary for you all! 

 

As far as the venous catheter, that is normal...nothing to be concerned about.  I had it with my chemo treatment.  It's not right into the heart, it's just into one of the large arteries close to the heart where there is a larger volume of blood than the smaller veins that they would normally use.  It also quickly spreads the treatment drug through the body.  Sometimes these strong antibiotics are very harsh on the smaller veins as they have spend more time there before being dispersed, so it can damage (usually temporarily) the smaller veins.  There is much less chance of this close to the heart, as it's a larger area, greater volume and flow of blood, and very quickly disperses it through the venous system.  The tube is often called a PICC line (If I remember correctly, it stands for Peripheral Inserted Central Catheter.  It's also very handy for when you have to have many and regular intravenous drugs, as it saves lots of needle pricks.

 

Best of luck to your mother.  I really hope they quickly find the problem and are able to treat it. :grouphug: :grouphug:

Share this post


Link to post
Share on other sites

I had a friend with a port to deliver antibiotics to her heart as a Lyme Disease treatment. It wasn't your normal IV, I don't think, but it basically did the same job.

Share this post


Link to post
Share on other sites

Don't worry, this is standard procedure for treating a stubborn and serious infection. My one son had this done when he was six. A surgery recovery turned into a fight for his life against an infection. He's turning 14 next month. :)

Share this post


Link to post
Share on other sites

Normal. Dh had an infection that turned into osteomyelitis and had a PICC line for six months of IV antibiotics. Saved his life

Share this post


Link to post
Share on other sites

My Dad has.  He has a PICC line, and they've had to give him super duper strong antibiotics quite a few times in fighting infections. (He has leukemia…and the infections are due to a weakened immune system.)  (The PICC line goes straight to the heart.  http://en.wikipedia.org/wiki/PICC_line )

 

It sounds freaky…but it's actually quite common.  

 

Hugs and prayers to you.  

Share this post


Link to post
Share on other sites

:grouphug:  :grouphug:  :grouphug: to Melissa.

Thanks to all for the reassuring info about PICC lines.

Share this post


Link to post
Share on other sites

I'm a neonatal nurse, and we deliver IV antibiotics thru central lines all the time. I have had patients under 400 grams (not a typo!) that have received antibiotics via this route, so it is not at all unusual in an adult. My own child had a permanent central line for several years, and unfortunately required antibiotics periodically, delivered via that central line.

Share this post


Link to post
Share on other sites

well it turns out that the fungal growth was really an allergic to penicillin rash. It got way worse after they administered the penicillin straight into her heart. she spent most of the night wrapped in wet towels and being bathed in chamomile lotion by the nurses. They are going to try some non-penicillin antibiotics tonight. Meanwhile the red streaks and swelling are slowly moving further up her leg.

Share this post


Link to post
Share on other sites

×
×
  • Create New...